Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonlinear second order elliptic partial differential equations at resonance


Authors: R. Iannacci, M. N. Nkashama and J. R. Ward
Journal: Trans. Amer. Math. Soc. 311 (1989), 711-726
MSC: Primary 35J65
DOI: https://doi.org/10.1090/S0002-9947-1989-0951886-3
MathSciNet review: 951886
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the solvability of boundary value problems for semilinear second order elliptic partial differential equations of resonance type in which the nonlinear perturbation is not (necessarily) required to satisfy the Landesman-Lazer condition or the monotonicity assumption. The nonlinearity may be unbounded and some crossing of eigenvalues is allowed. Selfadjoint and nonselfadjoint resonance problems are considered.


References [Enhancements On Off] (What's this?)

  • [1] R. A. Adams, Sobolev spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [2] S. Ahmad, Nonselfadjoint resonance problems with unbounded perturbations, Nonlinear Anal., TMA 10 (1986), 147-156. MR 825213 (87k:35089)
  • [3] H. Amann and M. G. Crandall, On some existence theorems for semilinear elliptic equations, Indiana Univ. Math J. 27 (1978), 779-790. MR 503713 (80a:35047)
  • [4] H. Berestycki and D. G. de Figueiredo, Double resonance in semilinear elliptic problems, Comm. Partial Differential Eq. 6 (1981), 91-120. MR 597753 (82f:35078)
  • [5] J. M. Bony, Principe du maximum dans les espaces de Sobolev, C. R. Acad. Sci. Paris Ser. A 265 (1967), 333-336. MR 0223711 (36:6759)
  • [6] H. Brézis, Analyse fonctionnelle, théorie et applications, Masson, Paris, 1983. MR 697382 (85a:46001)
  • [7] H. Brézis and L. Nirenberg, Characterization of the ranges of some nonlinear operators and application to boundary value problems, Ann. Scuola Norm. Sup. Pisa 5 (1978), 225-326. MR 0513090 (58:23813)
  • [8] L. Cesari and R. Kannan, Qualitative study of a class of non-linear boundary value problems at resonance, J. Differential Equations 56 (1985), 63-81. MR 772121 (86g:47083)
  • [9] L. Cesari and P. Pucci, Existence theorems for nonselfadjoint semilinear elliptic boundary value problems, Nonlinear Anal., TMA 9 (1985), 1227-1241. MR 813655 (87b:35058)
  • [10] E. N. Dancer, On the Dirichlet problem for weakly nonlinear partial differential equations, Proc. Royal Soc. Edinburgh 76 (1977), 283-300. MR 0499709 (58:17506)
  • [11] D. G. de Figueiredo and J. P. Gossez, Conditions de non-résonance pour certains problèmes elliptiques semi-linéaires, C. R. Acad. Sci. Paris Sér. 1 302 (1986), 543-545. MR 845644 (87j:35118)
  • [12] D. G. de Figueiredo and W. M. Ni, Perturbations of second order linear elliptic problems by nonlinearities without Landesman-Lazer condition, Nonlinear Anal., TMA 3 (1979), 629-634. MR 541873 (81k:35052)
  • [13] P. Drabek, On the resonance problem with nonlinearity which has arbitrary linear growth, J. Math. Anal. Appl. 127 (1987), 435-442. MR 915069 (88j:34035)
  • [14] S. Fucik, Surjectivity of operators involving linear noninvertible part and nonlinear compact perturbation, Funkcial. Ekvaci. 17 (1974), 73-83. MR 0365255 (51:1508)
  • [15] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Springer, New York, 1983. MR 737190 (86c:35035)
  • [16] J. V. A. Gonçalves, On bounded nonlinear perturbations of an elliptic equation at resonance, Nonlinear Anal., TMA 5 (1981), 57-60. MR 597281 (82h:35034)
  • [17] C. P. Gupta, Perturbations of second order linear elliptic problems by unbounded nonlinearities, Nonlinear Anal., TMA 6 (1982), 919-933. MR 677617 (84c:35042)
  • [18] C. P. Gupta, Solvability of a boundary value problem with the nonlinearity satisfying a sign condition, J. Math. Anal. Appl. 129 (1988), 482-492. MR 924305 (89a:34024)
  • [19] R. Iannacci and M. N. Nkashama, Unbounded perturbations of forced second order ordinary differential equations at resonance, J. Differential Equations 69 (1987), 289-309. MR 903389 (88i:34105)
  • [20] R. Iannacci and M. N. Nkashama, Nonlinear boundary value problems at resonance, Nonlinear Anal., TMA 11 (1987), 455-473. MR 887655 (88e:47107)
  • [21] R. Iannacci and M. N. Nkashama, Nonlinear two-point boundary value problems at resonance without Landesman-Lazer condition, Proc. Amer. Math. Soc. (in press). MR 1004633 (90f:34031)
  • [22] R. Kannan, J. J. Nieto and M. B. Ray, A class of nonlinear boundary value problems without Landesman-Lazer condition, J. Math. Anal. Appl. 105 (1985), 1-11. MR 773569 (86c:34031)
  • [23] M. G. Krein and M. A. Rutman, Linear operators leaving invariant a cone in a Banach space, Amer. Math. Soc. Transl. (2) 10 (1950), 199-325. MR 0038008 (12:341b)
  • [24] J. Mawhin, Topological degree methods in nonlinear boundary value problems, CBMS Regional Conf. Series in Math., no. 40, Amer. Math. Soc., Providence, R.I., 1979. MR 525202 (80c:47055)
  • [25] J. Mawhin, Nonresonance conditions of nonuniform type in nonlinear boundary value problems, Dynamical Systems II, (Bednarek and Cesari, eds.), Academic Press, New York, 1982, pp. 255-275. MR 703699 (85e:35052)
  • [26] J. Mawhin, A Neumann boundary value problem with jumping monotone nonlinearity, Delft Progress Report 10 (1985), 44-52. MR 787670 (86f:35085)
  • [27] J. Mawhin, J. R. Ward and M. Willem, Necessary and sufficient conditions for the solvability of a nonlinear two-point boundary value problem, Proc. Amer. Math. Soc. 93 (1985), 667-674. MR 776200 (86d:34029)
  • [28] J. Mawhin, J. R. Ward and M. Willem, Variational methods and semi-linear elliptic equations, Arch. Rational Mech. Anal. 95 (1986), 269-277. MR 853968 (87k:35090)
  • [29] J. Mawhin and M. Willem, Critical points of convex perturbations of some indefinite quadratic forms and semi-linear boundary value problems at resonance, Ann. Inst. Henri Poincaré 3 (1986), 431-453. MR 870864 (88a:35023)
  • [30] M. H. Protter and H. F. Weinberger, Maximum principles in differential equations, Springer, New York, 1984. MR 762825 (86f:35034)
  • [31] R. Schaaf and K. Schmitt, A class of nonlinear Sturm-Liouville problems with infinitely many solutions, Trans. Amer. Math. Soc. 306 (1988), 853-859. MR 933322 (89c:34029)
  • [32] M. Schechter, J. Shapiro and M. Snow, Solutions of the nonlinear problem $ Au = Nu$ in a Banach space, Trans. Amer. Math. Soc. 241 (1978), 69-78. MR 492290 (81g:47069)
  • [33] J. R. Ward. Jr., A note on the Dirichlet problem for some semi-linear elliptic equations, (preprint 1986).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J65

Retrieve articles in all journals with MSC: 35J65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0951886-3
Keywords: Boundary value problems, second order elliptic partial differential equations, (double) resonance, Leray-Schauder continuation method, topological degree
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society